Neuroleptic Malignant Syndrome
Neuroleptic Malignant Syndrome (NMS) is a rare but potentially life-threatening adverse effect of treating patients with antipsychotics. However, fatalities are rare if the syndrome is identified early and appropriate measures are taken.
It can also occur following abrupt withdrawal of anticholinergic medication, which also has the effect of decreasing dopaminergic activity in the brain. Some drugs such as lithium and antidepressants have been associated with NMS although they that don’t appear to share this mechanism.
Symptoms of Neuroleptic Malignant Syndrome
The symptoms of NMS vary but signs which could be recognised and reported by the patient include fever or high temperature; sweating and confusion; racing heart beat; muscle stiffness, and difficulty moving.
Neuroleptic Malignant Syndrome is characterised by:
- Raised temperature
- Muscle rigidity, which can be severe and interfere with speaking, eating and swallowing
- Altered mental status; mental status can fluctuate through the day, varying from confusion to coma
- Autonomic instability—irregular pulse rate, blood pressure fluctuation, excessive sweating, heart rhythm disturbances; urinary incontinence may be an early sign
- Raised creatine kinase; excessive skeletal muscle breakdown can cause myoglobinuria and acute renal failure. The creatine kinase level in neuroleptic malignant syndrome is typically very much higher than that associated with exertion and physical contact (especially during restraint)
Measure WCC; U&E; LFT; and CPK to assess the diagnosis and monitor the patient.
It is an idiosyncratic reaction and can occur with any antipsychotic, at any dose, and at any time although it usually occurs in the early course of treatment on average 10 days after starting. It can also occur after dose increases of an antipsychotic that has been taken over an extended period.
Risk factors include:
- Young age (< 40 years)
- Organic brain syndromes
- Rapid or parenteral antipsychotic administration
Treatment of Neuroleptic Malignant Syndrome
Neuroleptic Malignant Syndrome is a medical emergency, with a mortality rate which exceeds 10%.
The antipsychotic medication must be stopped without delay, together with any other potential triggers such as lithium, and supportive treatment must be provided promptly. This treatment would include:
- maintaining hydration
- correcting electrolyte imbalance
- cooling the patient
First line-drug treatment given by specialists includes dantroline and bromocriptine, which reduces the duration and mortality of NMS. Benzodiazepines such as lorazepam can help reduce muscle rigidity and also be used for sedation. Electroconvulsive therapy (ECT) may be used to stabilise the patient’s psychosis in the absence of drugs. Management of the patient may need to be carried out in a medical intensive care unit, so the patient may have to be transferred to an appropriate setting.
Symptoms will usually resolve within 1 – 2 weeks, but it can take longer if the patient had received a long-acting, or depot, injection of antipsychotic.
The majority of patients who have had NMS will be able to resume treatment with an antipsychotic. However, a gap of at least two weeks after symptoms have resolved should be observed to reduce the risk of re-occurrence, and the gap should be increased to at least six weeks if a depot had been involved.
A different antipsychotic should be used and the treatment should be introduced cautiously with increased monitoring of the patient during the introduction of the treatment.
A flyer that summarises the main points about NMS is available from Ashtons from firstname.lastname@example.org.
1: Maudsley Prescribing Guidelines 12th Edition: 2:102-103
2: S.Bazire, Psychotropic Drug Directory 2016; 6:540